Tags

Type your tag names separated by a space and hit enter

Accidental poisoning after ingestion of "aphrodisiac" berries: diagnosis by analytical toxicology.
J Emerg Med. 2012 Jun; 42(6):662-5.JE

Abstract

BACKGROUND

A large number of plants, seeds, and berries have been used for medicinal, psychotropic, or aphrodisiac purposes for a thousand years. Mandragora officinarum belongs to the family of Solanaceae and is traditionally known as an aphrodisiac and is closely associated with witchcraft.

OBJECTIVES

In this study we report a case of an accidental poisoning after ingestion of some "aphrodisiac" berries and the contribution of the toxicological analysis in the case investigation.

CASE REPORT

A 35-year-old man was admitted to the hospital with clinical signs and symptoms of an anticholinergic syndrome. The diagnosis of the poisoning was made by the toxicological analysis of the patient's urine. The cause of the poisoning was revealed by his girlfriend's disclosure that the patient had intentionally consumed some "aphrodisiac" berries to enhance his sexual performance. Subsequently, berries similar to the ones consumed were sent to the laboratory. The analysis of the urine and the berries revealed the presence of hyoscyamine and scopolamine; the berries were identified as Mandragora officinarum berries. Decontamination and symptomatic treatment were proven effective for the control of this poisoning. The patient recovered completely after hospitalization for 4 days.

CONCLUSION

This case report indicates the importance of analytical toxicology in diagnosis of intoxications after the consumption of unknown plants or plant products and presents the clinical aspects of Mandragora intoxication.

Authors+Show Affiliations

Department of Forensic Medicine and Toxicology, School of Medicine, National and Kapodistrian University of Athens, Athens, Greece.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

21571482

Citation

Nikolaou, Panagiota, et al. "Accidental Poisoning After Ingestion of "aphrodisiac" Berries: Diagnosis By Analytical Toxicology." The Journal of Emergency Medicine, vol. 42, no. 6, 2012, pp. 662-5.
Nikolaou P, Papoutsis I, Stefanidou M, et al. Accidental poisoning after ingestion of "aphrodisiac" berries: diagnosis by analytical toxicology. J Emerg Med. 2012;42(6):662-5.
Nikolaou, P., Papoutsis, I., Stefanidou, M., Dona, A., Maravelias, C., Spiliopoulou, C., & Athanaselis, S. (2012). Accidental poisoning after ingestion of "aphrodisiac" berries: diagnosis by analytical toxicology. The Journal of Emergency Medicine, 42(6), 662-5. https://doi.org/10.1016/j.jemermed.2011.03.023
Nikolaou P, et al. Accidental Poisoning After Ingestion of "aphrodisiac" Berries: Diagnosis By Analytical Toxicology. J Emerg Med. 2012;42(6):662-5. PubMed PMID: 21571482.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Accidental poisoning after ingestion of "aphrodisiac" berries: diagnosis by analytical toxicology. AU - Nikolaou,Panagiota, AU - Papoutsis,Ioannis, AU - Stefanidou,Maria, AU - Dona,Artemis, AU - Maravelias,Constantinos, AU - Spiliopoulou,Chara, AU - Athanaselis,Sotirios, Y1 - 2011/05/14/ PY - 2010/07/06/received PY - 2010/09/08/revised PY - 2011/03/20/accepted PY - 2011/5/17/entrez PY - 2011/5/17/pubmed PY - 2012/9/19/medline SP - 662 EP - 5 JF - The Journal of emergency medicine JO - J Emerg Med VL - 42 IS - 6 N2 - BACKGROUND: A large number of plants, seeds, and berries have been used for medicinal, psychotropic, or aphrodisiac purposes for a thousand years. Mandragora officinarum belongs to the family of Solanaceae and is traditionally known as an aphrodisiac and is closely associated with witchcraft. OBJECTIVES: In this study we report a case of an accidental poisoning after ingestion of some "aphrodisiac" berries and the contribution of the toxicological analysis in the case investigation. CASE REPORT: A 35-year-old man was admitted to the hospital with clinical signs and symptoms of an anticholinergic syndrome. The diagnosis of the poisoning was made by the toxicological analysis of the patient's urine. The cause of the poisoning was revealed by his girlfriend's disclosure that the patient had intentionally consumed some "aphrodisiac" berries to enhance his sexual performance. Subsequently, berries similar to the ones consumed were sent to the laboratory. The analysis of the urine and the berries revealed the presence of hyoscyamine and scopolamine; the berries were identified as Mandragora officinarum berries. Decontamination and symptomatic treatment were proven effective for the control of this poisoning. The patient recovered completely after hospitalization for 4 days. CONCLUSION: This case report indicates the importance of analytical toxicology in diagnosis of intoxications after the consumption of unknown plants or plant products and presents the clinical aspects of Mandragora intoxication. SN - 0736-4679 UR - https://wwww.unboundmedicine.com/medline/citation/21571482/Accidental_poisoning_after_ingestion_of_"aphrodisiac"_berries:_diagnosis_by_analytical_toxicology_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0736-4679(11)00299-X DB - PRIME DP - Unbound Medicine ER -